Alert archive / New York / Small Craft Advisories in 2026

Small Craft Advisory 9, NWS Buffalo, NY

February 3, 2026

NWS Buffalo, NY issued this small craft advisory at Feb 3, 2026, 10:52 AM EST. It took effect at Feb 3, 2026, 1:00 PM EST. It was in force for 15 hr.

The area

The counties it named.

The facts

Issued
Feb 3, 2026, 10:52 AM EST (15:52 UTC)
In effect from
Feb 3, 2026, 1:00 PM EST
Expired
Feb 4, 2026, 4:00 AM EST
In force
15 hr
Issued by
NWS Buffalo, NY

The text

As transmitted.

182 
WHUS71 KBUF 031552
MWWBUF

URGENT - MARINE WEATHER MESSAGE
National Weather Service Buffalo NY
1052 AM EST Tue Feb 3 2026

LOZ042-040000-
/O.NEW.KBUF.SC.Y.0009.260203T1800Z-260204T0600Z/
Lake Ontario nearshore waters from the Niagara River to Hamlin
Beach-
1052 AM EST Tue Feb 3 2026

...SMALL CRAFT ADVISORY IN EFFECT UNTIL 1 AM EST WEDNESDAY...

* WHAT...West winds 15 to 20 knots and waves 3 to 5 feet 
  expected.

* WHERE...The nearshore waters of Lake Ontario from the Niagara 
  River to Hamlin Beach.

* WHEN...Until 1 AM EST Wednesday.

* IMPACTS...Winds and/or waves will cause hazardous conditions 
  that could capsize or damage small craft.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Inexperienced mariners, especially those operating smaller
vessels, should avoid navigating in hazardous conditions.

&&

$$

LOZ043-044-040000-
/O.NEW.KBUF.SC.Y.0009.260203T2100Z-260204T0900Z/
Lake Ontario nearshore waters from Hamlin Beach to Sodus Bay-
Lake Ontario nearshore waters from Sodus Bay to Mexico Bay-
1052 AM EST Tue Feb 3 2026

...SMALL CRAFT ADVISORY IN EFFECT FROM 4 PM THIS AFTERNOON TO
4 AM EST WEDNESDAY...

* WHAT...West winds 15 to 20 knots and waves 3 to 5 feet 
  expected.

* WHERE...The nearshore waters of Lake Ontario from Hamlin Beach 
  to Mexico Bay.

* WHEN...From 4 PM this afternoon to 4 AM EST Wednesday.

* IMPACTS...Winds and/or waves will cause hazardous conditions 
  that could capsize or damage small craft.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Inexperienced mariners, especially those operating smaller
vessels, should avoid navigating in hazardous conditions.

&&

$$

Hitchcock
3 follow-up statements
204 
WHUS71 KBUF 031955
MWWBUF

URGENT - MARINE WEATHER MESSAGE
National Weather Service Buffalo NY
255 PM EST Tue Feb 3 2026

LOZ042-040600-
/O.CON.KBUF.SC.Y.0009.000000T0000Z-260204T0600Z/
Lake Ontario nearshore waters from the Niagara River to Hamlin
Beach-
255 PM EST Tue Feb 3 2026

...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 1 AM EST
WEDNESDAY...

* WHAT...West winds 15 to 20 knots and waves 3 to 5 feet.

* WHERE...The nearshore waters of Lake Ontario from the Niagara 
  River to Hamlin Beach.

* WHEN...Until 1 AM EST Wednesday.

* IMPACTS...Winds and/or waves will cause hazardous conditions 
  that could capsize or damage small craft.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Inexperienced mariners, especially those operating smaller
vessels, should avoid navigating in hazardous conditions.

&&

$$

LOZ043-044-040700-
/O.CON.KBUF.SC.Y.0009.260203T2100Z-260204T0900Z/
Lake Ontario nearshore waters from Hamlin Beach to Sodus Bay-
Lake Ontario nearshore waters from Sodus Bay to Mexico Bay-
255 PM EST Tue Feb 3 2026

...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 4 AM EST
WEDNESDAY...

* WHAT...West winds 15 to 20 knots and waves 3 to 6 feet 
  expected.

* WHERE...The nearshore waters of Lake Ontario from Hamlin Beach 
  to Mexico Bay.

* WHEN...Until 4 AM EST Wednesday.

* IMPACTS...Winds and/or waves will cause hazardous conditions 
  that could capsize or damage small craft.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Inexperienced mariners, especially those operating smaller
vessels, should avoid navigating in hazardous conditions.

&&

$$

Hitchcock
720 
WHUS71 KBUF 040537
MWWBUF

URGENT - MARINE WEATHER MESSAGE
National Weather Service Buffalo NY
1237 AM EST Wed Feb 4 2026

LOZ042-040645-
/O.EXP.KBUF.SC.Y.0009.000000T0000Z-260204T0600Z/
Lake Ontario nearshore waters from the Niagara River to Hamlin
Beach-
1237 AM EST Wed Feb 4 2026

...SMALL CRAFT ADVISORY WILL EXPIRE AT 1 AM EST EARLY THIS
MORNING...

$$

LOZ043-044-040900-
/O.CON.KBUF.SC.Y.0009.000000T0000Z-260204T0900Z/
Lake Ontario nearshore waters from Hamlin Beach to Sodus Bay-
Lake Ontario nearshore waters from Sodus Bay to Mexico Bay-
1237 AM EST Wed Feb 4 2026

...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 4 AM EST EARLY
THIS MORNING...

* WHAT...Northwest winds 10 to 20 knots and waves 3 to 5 feet.

* WHERE...The nearshore waters of Lake Ontario from Hamlin Beach 
  to Mexico Bay.

* WHEN...Until 4 AM EST early this morning.

* IMPACTS...Winds and/or waves will cause hazardous conditions 
  that could capsize or damage small craft.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Inexperienced mariners, especially those operating smaller
vessels, should avoid navigating in hazardous conditions.

&&

$$
013 
WHUS71 KBUF 040855
MWWBUF

URGENT - MARINE WEATHER MESSAGE
National Weather Service Buffalo NY
355 AM EST Wed Feb 4 2026

LOZ043-044-041000-
/O.EXP.KBUF.SC.Y.0009.000000T0000Z-260204T0900Z/
Lake Ontario nearshore waters from Hamlin Beach to Sodus Bay-
Lake Ontario nearshore waters from Sodus Bay to Mexico Bay-
355 AM EST Wed Feb 4 2026

...SMALL CRAFT ADVISORY WILL EXPIRE AT 4 AM EST EARLY THIS
MORNING...

Choppy waves will continue over the next few hours as winds
continue to weaken.

$$

What forecasters said that day

The local office's own words before this small craft advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Buffalo, NY wrote its last area forecast discussion before this small craft advisory went out at Feb 3, 1:45 AM EST, 9 hours 7 minutes earlier. Its key messages:

  • 1) Limited lake effect snow returns today through Thursday with minor accumulations. 2) Light to moderate snowfall for Friday with a passing clipper system and cold front, followed by light lake effect snow south of Lake Ontario. 3) Well below normal temperatures and dangerous wind chills return for the weekend as Arctic airmass moves into the region.
Area forecast discussion, Feb 3, 1:45 AM EST, 9 hours 7 minutes before
Area Forecast Discussion
National Weather Service Buffalo NY
145 AM EST Tue Feb 3 2026

.WHAT HAS CHANGED...
Minimal change to the forecast with this update.

&&

.KEY MESSAGES...
1) Limited lake effect snow returns today through Thursday with
minor accumulations.

2) Light to moderate snowfall for Friday with a passing clipper
system and cold front, followed by light lake effect snow south of
Lake Ontario.

3) Well below normal temperatures and dangerous wind chills return
for the weekend as Arctic airmass moves into the region.

&&

.DISCUSSION...
KEY MESSAGE 1...Limited lake effect snow returns today through
Thursday with minor accumulations.

A mid level shortwave and weak surface cold front will cross the
eastern Great Lakes this morning. The front has limited moisture to
work with, but will introduce colder air aloft and allow for a
limited lake response today, which continues through midweek.

Off Lake Erie...Lake ice continues to thicken, and is likely to the
point of minimal thermal response from the lake. Frictional
convergence in the low level wind field east/northeast of the lake
combined with the uptick of synoptic scale moisture may support a
few scattered light snow showers at times east/northeast of the lake
today. Any accumulations should be minor, generally an inch or less.

Off Lake Ontario...The lake response this morning will mainly focus
on the Canadian side of the border across Prince Edward Point, with
a few flurries or scattered light snow showers across Jefferson
County. The lake effect snow will become better organized through
midday across the Thousand Islands region, then move south across
Jefferson County to the Tug Hill Plateau by this evening as boundary
layer flow veers from southwest to west. Low inversion heights and a
mobile band should keep accumulations limited to 1-2" today.

A shift from west to northwest winds tonight will cause the lake
effect snow to shift south to the southeastern Lake Ontario
shoreline, breaking into multiple strands of lake effect showers,
along the southern shoreline of the lake. Due to light winds,
expect the greater snowfall accumulations and corresponding
impacts to lie closer to the lakeshore.

A weak shortwave trough will jut across the area Wednesday night
into Thursday, supporting a lake effect to strengthen as well as
migrate eastward towards Oswego county. A southwest wind will
continue to lift the band north, towards Watertown Thursday night,
though due to some warming aloft, activity will peter out.

The oscillating snow band will support snowfall amounts of a few
inches tonight through Thursday.

KEY MESSAGE 2...Light to moderate snowfall for Friday with a passing
clipper system and cold front, followed by light lake effect snow
south of Lake Ontario.

On Friday, a shortwave trough embedded within the larger trough over
the region will track southeast across the Great Lakes. At the same
time a sfc low and cold front associated with the trough will
approach the region. Out ahead of the approaching sfc low, snow will
start to overspread the area during the morning hours on Friday, with
mainly light snow expected. Widespread steady light snow will
continue into the evening hours on Friday ahead of the systems
approaching cold front. As the cold front tracks through the
area during the later evening hours, a period of heavier snow
will be possible along the front. A widespread snowfall of a few
inches is becoming increasingly likely, with some higher terrain
areas receiving more snowfall. Winds will also start to increase
on Friday as the pressure gradient over the region tightens,
with winds continuing with and behind the frontal passage as
cold air advection begins. The combination of the increasing
winds and snow will cause blowing and drifting snow and
reductions to visibility.

Widespread synoptic snow will transition to lake enhanced and then
lake effect snow Friday night through Saturday. With mostly
northwest flow over the area, lake enhanced/effect snow will persist
the longest for areas south of Lake Ontario. There may also be some
upstream connections to Lake Huron and the Georgian Bay. While snow
amounts look to remain mostly in the few inch range, gusty winds
will continue to cause reductions to visibility, both in areas that
it will be snowing, and across most of the forecast area where a
fresh few inches of snow fell Friday.

KEY MESSAGE 3...Well below normal temperatures and dangerous wind
chills return for the weekend as Arctic airmass moves into the
region.

Behind the passing cold front late Friday, another Arctic airmass
will settle into the region, starting early Saturday and continuing
through at least the rest of the weekend. High temperatures in the
single digits on Saturday will only warm slightly on Sunday to the
single digits to low teens for most areas. Temperatures will be
coldest on Saturday night when overnight lows dip down to the
negative teens and low single digits across the area.

The combination of the cold temperatures and breezy conditions for
late Friday night through Saturday night will bring the potential
for dangerous wind chill values across all of western and north
central NY.

&&

.AVIATION /06Z TUESDAY THROUGH SATURDAY/...
A mid level trough crossing the region will generate scattered light
snow showers east east and northeast of Lake Erie today. Somewhat
more organized lake effect snow showers will expand northeast of
Lake Ontario north of KART this morning, then move south across KART
to the Tug Hill region this afternoon and evening with areas of IFR
VSBY.

A frontal passage will bring a period of stratus, with widespread
MVFR CIGS through much of today. Some spotty IFR CIGS are also
possible across the higher terrain this morning .

Outlook...

Wednesday...VFR/MVFR with scattered light snow showers possible.
Limited lake effect snow southeast of Lake Ontario with local IFR
possible.

Wednesday night through Thursday...Areas of IFR in lake effect snow,
especially east and southeast of Lake Ontario.

Friday...IFR or below in widespread snow and blowing snow.

Saturday...Areas of IFR in lake effect snow showers south of Lake
Ontario.

&&

.MARINE...
A weak trough will move across the eastern Great Lakes today with
some increase in wind, with borderline Small Craft Advisory
conditions possible on Lake Ontario.

The next period of more windy conditions will develop Thursday night
and continue Friday through Saturday as a strong arctic cold front
crosses the eastern Great Lakes, producing higher end Small Craft
Advisory conditions that peak Friday through Friday night on Lake
Ontario.

Of note...most, if not all of the Lake Erie nearshore waters are now
ice covered. Waves have been omitted from the forecast.

&&

.BUF WATCHES/WARNINGS/ADVISORIES...
NY...None.
MARINE...None.

&&

DISCUSSION...EAJ/Hitchcock/SW/TMA
AVIATION...Hitchcock/HSK/TMA
MARINE...Hitchcock/TMA
Hazardous weather outlook, Feb 3, 1:22 AM EST, 9 hours 30 minutes before
Hazardous Weather Outlook
National Weather Service Buffalo NY
122 AM EST Tue Feb 3 2026

NYZ001>008-010>014-019>021-085-040630-
Niagara-Orleans-Monroe-Wayne-Northern Cayuga-Oswego-Jefferson-Lewis-
Northern Erie-Genesee-Wyoming-Livingston-Ontario-Chautauqua-
Cattaraugus-Allegany-Southern Erie-
122 AM EST Tue Feb 3 2026

This Hazardous Weather Outlook is for western and north central New
York.

.DAY ONE...Today and tonight.

Hazardous weather is not expected at this time.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

An arctic cold front will cross the region Friday with widespread
light snow and the potential for a few snow squalls. Limited lake
effect snow will persist south of Lake Ontario over the weekend with
additional light snow accumulations.

Much colder air will move back into the region Friday night through
Sunday, with dangerously cold wind chills likely.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

This product, along with other watches, warnings, advisories, and
statements issued by the National Weather Service office in Buffalo
can be found on the internet at http://www.weather.gov/buf

LEZ040-041-040630-
Lake Erie nearshore waters from Ripley to Dunkirk-
Lake Erie nearshore waters from Dunkirk to Buffalo-
122 AM EST Tue Feb 3 2026

This Hazardous Weather Outlook is for portions of Lake Erie.

.DAY ONE...Today and tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

This product, along with other watches, warnings, advisories, and
statements issued by the National Weather Service office in Buffalo
can be found on the internet at http://www.weather.gov/buf

LOZ042>045-062>065-040630-
Lake Ontario nearshore waters from the Niagara River to Hamlin Beach-
Lake Ontario nearshore waters from Hamlin Beach to Sodus Bay-
Lake Ontario nearshore waters from Sodus Bay to Mexico Bay-
Lake Ontario nearshore waters from Mexico Bay to the Saint Lawrence
River-
Lake Ontario open waters from the Niagara River to Hamlin Beach-
Lake Ontario open waters from Hamlin Beach to Sodus Bay-
Lake Ontario open waters from Sodus Bay to Mexico Bay-
Lake Ontario open waters from Mexico Bay to the Saint Lawrence River-
122 AM EST Tue Feb 3 2026

This Hazardous Weather Outlook is for portions of Lake Ontario.

.DAY ONE...Today and tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

This product, along with other watches, warnings, advisories, and
statements issued by the National Weather Service office in Buffalo
can be found on the internet at http://www.weather.gov/buf

LEZ020-LOZ030-040630-
Upper Niagara River and Buffalo Harbor-Lower Niagara River-
122 AM EST Tue Feb 3 2026

This Hazardous Weather Outlook is for portions of Lake Erie and Lake
Ontario.

.DAY ONE...Today and tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

This product, along with other watches, warnings, advisories, and
statements issued by the National Weather Service office in Buffalo
can be found on the internet at http://www.weather.gov/buf

SLZ022-024-040630-
Saint Lawrence River from Cape Vincent to Ogdensburg-
Saint Lawrence River from Ogdensburg to Saint Regis-
122 AM EST Tue Feb 3 2026

This Hazardous Weather Outlook is for the New York waters of the
Saint Lawrence River.

.DAY ONE...Today and tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

This product, along with other watches, warnings, advisories, and
statements issued by the National Weather Service office in Buffalo
can be found on the internet at http://www.weather.gov/buf

In the hours before

Local storm report, Feb 3, 8:06 AM EST, 2 hours 46 minutes before
Preliminary Local Storm Report
National Weather Service Buffalo NY
806 AM EST Tue Feb 3 2026

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0700 AM     Snow             2 SE Elma Center        42.81N 78.61W
02/03/2026  M1.1 Inch        Erie               NY   Cocorahs

            Cocorahs station NY-ER-261 Elma Center 1.8
            SE.

0700 AM     Snow             3 WNW Alexander         42.92N 78.31W
02/03/2026  M1.0 Inch        Genesee            NY   Cocorahs

            Cocorahs station NY-GN-28 Alexander 2.7 WNW.

0700 AM     Snow             1 WNW Springville       42.52N 78.69W
02/03/2026  M1.0 Inch        Erie               NY   Cocorahs

            Cocorahs station NY-ER-266 1 WNW
            Springville.

0700 AM     Snow             Mayville                42.25N 79.50W
02/03/2026  M1.0 Inch        Chautauqua         NY   Cocorahs

            Cocorahs station NY-CQ-41 Mayville 0.2 ESE.

&&

Hitchcock
Local storm report, Feb 3, 9:31 AM EST, 1 hour 21 minutes before
Preliminary Local Storm Report
National Weather Service Buffalo NY
931 AM EST Tue Feb 3 2026

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0800 AM     Snow             3 N Amherst             43.05N 78.76W
02/03/2026  M1.5 Inch        Erie               NY   Cocorahs

            Cocorahs station NY-ER-98 Amherst 5.4 NNE.

&&

Hitchcock

The office that day

Everything else NWS Buffalo, NY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Feb 3, 12:23 PM ESTWinter Weather AdvisoryBUFCayuga, Wayne21 hr
Feb 3, 3:25 PM ESTSnow Squall WarningBUFErie, Genesee, Monroe, Niagara, Orleans, Wyoming65 min
Feb 3, 3:56 PM ESTSnow Squall WarningBUFGenesee, Livingston, Monroe, Ontario64 min
Feb 3, 4:59 PM ESTSnow Squall WarningBUFGenesee, Livingston, Monroe, Ontario, Wayne, Wyoming61 min
Feb 3, 5:47 PM ESTSnow Squall WarningBUFCayuga, Oswego, Wayne58 min

Nearby

Small Craft Advisories in New York, 2026Every small craft advisory in 2026

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.